Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2018, 6:45 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 6:45 PM MST (01:45 UTC)
- Expired
- Aug 20, 2018, 9:05 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 116 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WGUS55 KPSR 210145
FFWPSR
AZC007-210445-
/O.NEW.KPSR.FF.W.0067.180821T0145Z-180821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
645 PM MST MON AUG 20 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 945 PM MST.
* At 644 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
San Carlos.
* This includes AZ Route 70 between mile markers 267 and 271.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3329 11046 3325 11044 3324 11054 3343 11052
3344 11034 3343 11034
$$
CB2 follow-up statements
704
WGUS75 KPSR 210231
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
731 PM MST MON AUG 20 2018
AZC007-210445-
/O.CON.KPSR.FF.W.0067.000000T0000Z-180821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
731 PM MST MON AUG 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
GILA COUNTY...
At 729 PM MST, Doppler radar indicated thunderstorms in the San
Carlos area had weakened significantly since 7 pm. Given the heavy
rain that occurred earlier, flooding or flash flooding is still
possible into the mid evening. Thus the Flash Flood Warning will be
allowed to continued. As of 730 pm local law enforcement reported no
flooding problems in the area.
Some locations that will experience flooding include...
San Carlos.
This includes AZ Route 70 between mile markers 267 and 271.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3329 11046 3325 11044 3324 11054 3343 11052
3344 11034 3343 11034
$$
CB320
WGUS75 KPSR 210405
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
905 PM MST MON AUG 20 2018
AZC007-210414-
/O.CAN.KPSR.FF.W.0067.000000T0000Z-180821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
905 PM MST MON AUG 20 2018
...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. No
reports of flash flooding were received so far this evening in the
warned area and thus the warning has been cancelled.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3329 11046 3325 11044 3324 11054 3343 11052
3344 11034 3343 11034
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:18 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 2:18 PM MST, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 218 PM MST Mon Aug 20 2018 .UPDATE...Updated Fire Weather Discussion. && .SYNOPSIS... Substantial moisture returns to the region this evening bringing a chance of showers and thunderstorms to all areas of south-central AZ tonight through Tuesday. The upper level flow pattern then shifts to the southwest on Wednesday bringing some drying and lower grade monsoon conditions Thursday and Friday. Storm chances will remain across portions of south-central Arizona during this period but will mostly be focused across the higher terrain north and east of Phoenix. && .DISCUSSION... A look at the upper level pattern this afternoon reveals high pressure is currently moving over eastern Arizona and into New Mexico. This is acting to shift our steering flow to the southeast which is already allowing moisture from Mexico to stream into our area. The 12Z sounding from Phoenix today shows PWs are already up 0.5 inches from just 12 hours ago while the upper level 700 mb flow has shifted to the southeast. There is excellent agreement between mesoscale models that deep convection will begin over southern AZ/northern Sonora this afternoon, aided by the increase in moisture, and then subsequently send an outflow boundary to the north towards Phoenix around 8 pm this evening. New convection could fire off on this outflow as it moves northwest but should also weaken as it does so. The reasoning here lies within the increasing CIN to the north with about 100 J/kg forecast around Phoenix this evening. Several runs from the HRRR model did show convection making it into Phoenix this evening, however, this model remains an outlier. So while storms are unlikely for the metro, they are certainly not out of the question. A secondary wave of convection will quickly follow tonight associated with a shortwave rotating up through Mexico. Nearly all models show some activity overnight in south-central AZ, however, there are differences in timing and location. Some solutions point to weak overnight convection beginning as early as midnight to as late as 5-8 AM Tuesday morning. At this point, convection will most likely be centered over Maricopa County Tuesday morning but it is not out of the question for this area to shift a bit west or east as it rotates through. One thing to note is that moisture will be high, between 1.75 and 2.0 inches, so whatever does develop will be very efficient at producing heavy rain. Although, the GFS shows the steering flow around 10 to 20 kts so flash flooding should remain isolated and not widespread. Depending on how Tuesday morning plays out will largely influence what will happen in the afternoon. Several models show considerable cloudiness over our area from the morning through much of the afternoon. This will undoubtedly put a damper on afternoon convection with storms being confined to the higher elevations and locations that do clear out early enough. The aforementioned upper level high will continue shifting eastward on Wednesday with our flow aloft turning solely out of the southwest. This will bring drier air into the region, but we should still have sufficient moisture for afternoon and evening storms mostly across the high terrain north and east of Phoenix. Similar conditions are seen for Thursday and Friday. Temperatures will remain fairly steady through the rest of the week as 500mb heights lower from 594dm on Wednesday to 588dm on Saturday. These lower heights are due to a developing Pacific low well off the California coast. Though it is around a week away, both the GFS and European show a more significant Pacific trough digging southeastward into the Pacific Northwest early next week. This will definitely be something to watch for the middle part of next week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: As we transition back into a little more active storm regime, expect a chance of showers and storms in the region beginning tonight around 04Z and continuing on and off through Tuesday afternoon. Expect periodic episodes of gusty southwesterly to southeasterly outflow winds beginning tonight around 04Z with gusts of 20-28kt. Nighttime visibilities may also be temporarily reduced to 3-5sm in areas of blowing dust from the south, although not to the extent of including them in the TAFs. Expect BKN-OVC decks from 8-10kft on Tuesday morning near 15Z with thunderstorms in the vicinity. For this afternoon no impacts are expected with breezy westerly winds at 6-12kt gusting to 15-18kt. Otherwise skies will be partly cloudy FEW-SCT decks at 10-16kft and BKN high clouds near 20- 25kft. Southeast California/Southwest Arizona including KIPL and KBLH: Expect moderate to very breezy southerly winds at KBLH near 10-15kt with gusts to 22-27kt through most of the period. The winds at KIPL will favor the southeast to south near 7-12kt. Skies will be mostly clear with FEW-SCT high clouds near 20kft. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday : As Monsoon conditions continue expect the best chances for thunderstorms to be focused over the high terrain areas north and east of Phoenix along with continued slight chances of storms over the lower deserts. Max temperatures are expected a little below normal through the period. Min RH values across SE CA will stay in the mid to upper teens and above or well above 20 percent elsewhere. Overnight recover will be fair across SE CA and good to excellent elsewhere. Expect typically breezy upslope winds each afternoon. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson/Kuhlman AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Local storm report, Aug 20, 6:12 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM DUST STORM 1 WNW SEELEY 32.79N 115.69W
08/20/2018 IMPERIAL CA TRAINED SPOTTER
NEAR-ZERO VISIBILITY IN BLOWING DUST.
&&
JRSpecial weather statement, Aug 20, 6:12 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
612 PM MST MON AUG 20 2018
AZZ558-560-210200-
San Carlos AZ-Pinal/Superstition Mountains AZ-
612 PM MST MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 700
PM MST...
At 611 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 20 miles east of Globe, moving southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 263 and 271.
LAT...LON 3319 11044 3319 11047 3328 11067 3347 11048
3341 11040 3339 11042 3338 11045 3329 11046
3320 11040
TIME...MOT...LOC 0111Z 029DEG 9KT 3332 11045
CBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 20, 8:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 64 min |
| Aug 20, 9:27 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 20, 9:55 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 50 min |
| Aug 21, 5:17 AM MST | Special Weather Statement | PSR | Gila | 58 min |
| Aug 21, 5:21 AM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Aug 21, 5:43 AM MST | Special Weather Statement | PSR | 32 min | |
| Aug 21, 6:09 AM MST | Special Weather Statement | PSR | 36 min | |
| Aug 21, 4:27 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.